Tennessee, 2021Ice Storm in Tennessee, February 15, 2021
February 15, 2021 · NWS HUN · 3 events in 3 counties and zones
Widespread freezing rain, moderate to heavy at times, moved into southern middle Tennessee between after 6 am LST. A period of heavy freezing rain occurred during the late morning and midday hours when several tenths of an inch of ice and liquid equivalent were measured.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $629,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread freezing rain, moderate to heavy at times, moved into southern middle Tennessee between after 6 am LST. A period of heavy freezing rain occurred during the late morning and midday hours when several tenths of an inch of ice and liquid equivalent were measured. The freezing rain tapered off to light intensity during the afternoon. Temperatures warmed into the 30 to 32 degree range northwest of the Cumberland Plateau during the midday hour. Then, a sharp cold front dropped temperatures quickly into the 20s during the early evening and teens during the overnight hours. This froze any liquid that partially melted during the daylight hours after the freezing rain diminished in intensity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 15, 5:44 AM CST, 16 minutes earlier.
Area forecast discussion, Feb 15, 5:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
544 AM CST Mon Feb 15 2021
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 449 AM CST Mon Feb 15 2021
Significant winter storm is underway across the across the Tennessee
Valley, with major travel and other societal impacts expected for a
vast majority of the region. Despite the "lull" in precipitation
early this morning, this has the making of a hazardous and
potentially dangerous winter event. This will especially be true for
much of northwest and north central Alabama where a significant ice
event appears more likely.
As is the case with many winter events in our region, the
forecast remains very complex even as we're underway. This is due to
the fact that the vertical temperature profile and subsequently
precipitation types and impacts will vary depending on your location.
Because of this, there were some changes with this updated package.
We've tried to highlight this with some key messages below:
1. An upgrade to an Ice Storm Warning was done across northwest and
much of north central Alabama. This replaces the Winter Storm
Warning. Significant ice accumulations and impacts will be felt in
these areas. Moreover, the predominant precipitation type in these
areas will be freezing rain (with sleet and/or light snow and rain
mixing in at times), depending on your location. Treacherous travel
conditions are expected in these areas with heavy icing leading to
some tree and power line damage.
2. A Winter Storm Warning remains in place for all of southern middle
Tennessee and northeast Alabama. Confidence is still high that
widespread, significant impacts due to ice, sleet, and light snow
accumulations will occur in those areas. However, they will be less
so than areas to the south and west and ice accumulations will be
less as well. Regardless, it is critical for folks in these areas to
take this warning seriously and be prepared for significant wintry
impacts.
3. The start time of the Winter Storm Warning for Marshall, Jackson,
and DeKalb counties was moved up to NOW. The reasoning behind this is
that light freezing/drizzle will be moving in early this morning.
Ridgetops could start to see icing impacts shortly, especially in
Marshall and Jackson Counties. It's a much more a complex situation
here where valleys are a few degrees above freezing and ridge tops
are below freezing. However, all locations will see wintry impacts by
later today and especially this evening and tonight.
4. Temperatures will vary during the event, depending on your
location. In fact, a brief change over to rain isn't out of the
question in areas along and east of Interstate 65. Models continue
to "tease" a warm up to at or above freezing in these areas. While a
warming trend is likely, the values advertised by the models for a
large chunk of the area are likely overdone (as they have been for
several days). Thus, we continue to have confidence that most areas
will see significant winter impacts during the warning window.
5. Freezing rain will begin to overspread most of the region from
the SW over the next couple of hours and impacts will be felt
immediately in areas that are below freezing. The aforementioned
locations in the Ice Storm Warning will be primed for significant
ice accumulations and subsequently bigger travel and societal
impacts. Expect and prepare for hazardous travel for your morning
commute.
6. Regardless of where you live, hazardous travel impacts could last
well into Tuesday and potentially through Wednesday morning (when we
finally could warm up above freezing). Bottom line: With temperatures
not forecast to rise above freezing in most areas on Tuesday,
persons could be stuck where they are for as much as 24-48 hours.
7. Bitter cold air will filter into the region behind the arctic
front tonight, with temperatures dropping into the Teens late tonight
and Wind Chills in the single digits to near zero degrees in some
places. A Wind Chill Advisory may be needed in later forecast
updates.
8. Depending on the magnitude of ice accumulations and travel
impacts, power outages could persist in some rural areas for a few
days. The combination of bitter cold temperatures tonight into
Tuesday will make this particularly hazardous for those that do lose
power. Residents should be prepared and have an emergency supply kit
ready in the event of a long duration power outage.
Overall the main forecast change was high confidence in ice/sleet
accumulations and less so on snow. Our analysis shows a classic setup
for freezing rain, especially across northwest Alabama and areas in
the Ice Storm Warning. A warm nose aloft of +5-7C at 850-925 mb
combined with surface temperatures in the mid to upper 20s means
we're especially primed for icing in these areas. The window for
ice/sleet accumulations will vary by location, with the morning into
early afternoon being favored in northwest Alabama, the mid/late
morning and afternoon in north central Alabama and southern middle
Tennessee, and the afternoon/evening in northeast Alabama. Regardless
of what warning type you're in or the main timing of the impacts,
this doesn't change our overall message of hazardous and potentially
dangerous winter weather conditions being expected.
.SHORT TERM...(Tonight through Wednesday)
Issued at 449 AM CST Mon Feb 15 2021
Latest model trends are a little faster with the surface low as it
blast northeast into southern Appalachians and as such have tapered
PoPs off faster in the 00-12z period tonight. We'll cool sharply
aloft as arctic air moves in and so do expect a change over to light
snow as things wrap up late tonight, only adding to the hazardous
travel conditions. My other concern is temperatures and potentially
wind chills which drop to some of the lowest values we've seen in a
few years. A Wind Chill Advisory may need to be considered in later
forecast updates.
As we've mentioned above, significant travel impacts will continue
well into Tuesday and potentially Tuesday night into Wednesday as
temperatures will likely remain below freezing in most areas. Prepare
to be stuck where you're at until temperatures rise above the
freezing mark on Wednesday. And that's the good news! We can expect
some decent recovery by Wednesday as winds veer back to the southeast
ahead of the next approaching storm system. In fact, highs in the
40s seem probable.
.LONG TERM...(Wednesday night through Sunday)
Issued at 449 AM CST Mon Feb 15 2021
Some uncertainty lies in the extended with respect to yet another
storm system that will develop along the Gulf Coast and push into the
Southeastern United States Wednesday night through Thursday Night.
Depending on the track/timing of the system and the air mass in
place, another round of wintry impacts will be possible on Thursday
into Thursday night. Models have trended a little warmer in recent
runs so thinking rain is much more likely on Thursday at the moment.
As one might expect, confidence is still fairly low regarding this
part of the forecast, so stay tuned for future updates. Beyond this,
dry weather and warmer temperatures in the 50s are expected for
Friday into the upcoming weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 544 AM CST Mon Feb 15 2021
IFR to LIFR conditions are expected to continue through the day as
ceilings vary between 400-800 feet. Amendments will likely be needed
at times. Periods of freezing rain (with possibly a little sleet)
will impact both terminals throughout the day. This will lead to
direct, hazardous impacts at both terminals, especially to the
runways. With temperatures expected to remain at/below freezing for
the entire event, any ice that accumulates will remain in place
through the period. Wintry precipitation will taper off late this
afternoon into the evening as winds become gusty from the north.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Storm Warning until 6 AM CST Tuesday for ALZ008>010.
Ice Storm Warning until 6 AM CST Tuesday for ALZ001>007-016.
TN...Winter Storm Warning until 6 AM CST Tuesday for TNZ076-096-097.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Feb 15, 5:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
514 AM CST Mon Feb 15 2021
ALZ001>007-016-160215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Cullman-
514 AM CST Mon Feb 15 2021
This Hazardous Weather Outlook is for north central Alabama and
northwest Alabama.
.DAY ONE...Today and Tonight...
Freezing rain will develop early this morning across northwest and
north central Alabama and become heavier and more widespread
throughout the day. Significant ice accumulations are expected, with
light snow and sleet accumulations also possible. This will create
widespread hazardous travel conditions and result in some power
outages and tree damage.
An Ice Storm Warning is in effect until 6 AM Tuesday morning. Please
listen to NOAA Weather Radio or go to weather.gov on the Internet
for more information about this winter storm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Hazardous travel conditions will continue Tuesday and Tuesday night
as temperatures will remain below freezing. This means any ice or
snow that accumulated on Monday will stay in place.
Another storm system will bring a mixture of rain and snow to the
region on Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
ALZ008>010-TNZ076-096-097-160215-
Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
514 AM CST Mon Feb 15 2021
This Hazardous Weather Outlook is for northeast Alabama and southern
middle Tennessee.
.DAY ONE...Today and Tonight...
Freezing rain will mix with snow and sleet today and tonight, with
ice, sleet, and snow accumulations likely. Hazardous travel
conditions will develop by the morning commute. Tree and damage and
power outages are possible in some areas.
A Winter Storm Warning is in effect until 6 AM Tuesday morning.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about this winter storm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Hazardous travel conditions will continue Tuesday and Tuesday night
as temperatures will remain below freezing. This means any ice or
snow that accumulated on Monday will stay in place.
Another storm system will bring a mixture of rain and snow to the
region on Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Ice Storm, Franklin
- When
- February 15, 6:00 AM CST to 8:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- AWOS
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Freezing rain produced significant ice accumulations of over 1/2 inch. Liquid equivalents of 1.0-1.1 inches were reported, thus, ice accumulations may have approached 1 inch, especially on elevated objects and surfaces. At least 10,000 residential power outages were reported in Franklin County via broadcast media reports.
Ice Storm, Moore
- When
- February 15, 6:00 AM CST to 8:00 PM CST
- Where
- Moore forecast zone
- Property damage
- $629,000
- Reported by
- AWOS
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Freezing rain produced significant ice accumulations of over 1/2 inch. Liquid equivalents of 1.0-1.1 inches were reported, thus, ice accumulations may have approached 1 inch, especially on elevated objects and surfaces. At least 800 residential power outages were reported in Moore County via broadcast media reports. Much of the damages from this event according to Emergency Management were utility repair costs.
Ice Storm, Lincoln
- When
- February 15, 6:00 AM CST to 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Freezing rain produced significant ice accumulations of over 1/2 inch. Liquid equivalents of 1.0-1.1 inches were reported, thus, ice accumulations may have approached 1 inch, especially on elevated objects and surfaces.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
- Winter Storm and Lake-Effect Snow in Ohio, February 15 to 17, 202129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942754, 942755, 942756.